Arizona, 2005

Hail in Arizona, September 8, 2005

September 8, 2005 · NWS FGZ · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at Sep 8, 2:45 PM MST, 15 minutes earlier.

Area forecast discussion, Sep 8, 2:45 PM MST, 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
245 PM MST THU SEP 08 2005

.SYNOPSIS...TROPICAL MOISTURE WILL CONTINUE TO MOVE ACROSS THE STATE
TODAY AND FRIDAY WITH AN INCREASING CHANCE OF SHOWERS AND
THUNDERSTORMS. A DRIER WESTERLY FLOW WILL DEVELOP ON SATURDAY
BRINGING A DIMINISHING CHANCE FOR PRECIPITATION ALONG WITH COOLER
TEMPERATURES.

&&

.DISCUSSION...SCATTERED SHOWERS AND THUNDERSTORMS CONTINUE TO MOVE
ACROSS THE CWFA THIS AFTERNOON. SKIES ARE MOSTLY CLOUDY IN THE EAST
AND PARTLY CLOUDY IN THE WEST.

12Z SOUNDING DATA INDICATED THAT PW HAD INCREASED SIGNIFICANTLY
ACROSS THE AREA FROM YESTERDAY. MODEL SOUNDINGS SHOW DEEPEST
MOISTURE REMAINS IN THE EASTERN ZONES AND THERE REMAINS A CHANCE OF
SOME LOCALLY HEAVY RAINFALL WITH SOME OF THESE SHOWERS. FARTHER
WEST...DRY AIR IS BEING GRADUALLY REPLACED WITH A MORE MOIST AIR
MASS...THUS CHANCES OF PCPN ARE A BIT LOWER IN THESE ZONES.

FOR FRIDAY...EPAC TROUGH WILL MOVE ONSHORE AND ACROSS THE SOUTHERN
GREAT BASIN. THE COMBINATION OF THESE TWO FEATURES WILL RESULT IN AN
ENHANCED CHANCE OF PCPN ACROSS NRN AZ FRIDAY AND FRIDAY EVENING. IN
THE EAST...DEEP MOISTURE WILL REMAIN IN PLACE AND SOME STORMS WILL
AGAIN PRODUCE LOCALLY HEAVY RAINFALL AMOUNTS. FARTHER WEST...THE
PROXIMITY OF THE TROUGH WILL RESULT IN ENHANCED DYNAMIC FORCING AND
UPWARD MOTION. IN ADDITION...WINDS ALOFT WILL INCREASE AND SUPPORT
ORGANIZED AND STRONG CONVECTION. EXPECT THAT SOME OF THESE STORMS
MAY BECOME SEVERE WITH STRONG WINDS AND HAIL POSSIBLE.

UPPER TROUGH AND SFC COLD FRONT WILL MOVE ACROSS THE STATE ON
SATURDAY BRINGING AN END TO SHOWERS FROM WEST TO EAST. IN ITS
WAKE...DRIER AIR WILL MOVE ACROSS THE REGION. EXPECT DRY WEATHER TO
REMAIN ACROSS AZ FROM SUNDAY THROUGH THE EXTENDED FORECAST PERIOD.
DRY AIR WILL ALSO ALLOW FOR COOL OVERNIGHT TEMPS. HAVE ALREADY
UNDERCUT MOS GUIDANCE FOR OVERNIGHT LOWS AND THIS STILL LOOKS GOOD.
DB

&&

.AVIATION...FOR 00Z PACKAGE...WEATHER SITUATION ADEQUATELY HANDLED
BY CURRENT PRODUCTS. DISCUSSION NOT UPDATED FOR AMENDMENTS.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Sep 8, 10:00 AM MST, 5 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1000 AM MST THU SEP 8 2005

AZZ004>018-037>040-090700-
WESTERN MOGOLLON RIM-GRAND CANYON COUNTRY-YAVAPAI COUNTY MOUNTAINS-
YAVAPAI COUNTY VALLEYS AND BASINS-OAK CREEK AND SYCAMORE CANYONS-
MARBLE AND GLEN CANYONS-KAIBAB PLATEAU-COCONINO PLATEAU-
NORTHEAST PLATEAU AND MESAS HWY 264 NORTHWARD-
NORTHEAST PLATEAU AND MESAS SOUTH OF HWY 264-
CHINLE VALLEY-CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
BLACK MESA AREA-LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
EASTERN MOGOLLON RIM-WHITE MOUNTAINS-NORTHERN GILA COUNTY-
1000 AM MST THU SEP 8 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...NORTHERN
GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN ARIZONA.

.DAY ONE...TODAY

A RIDGE OF HIGH PRESSURE TO THE EAST HAS RESULTED IN A MOIST
SOUTHERLY FLOW DEVELOPING ACROSS AZ TODAY. MOISTURE IS MORE ABUNDANT
IN THE EASTERN PORTION OF THE STATE WITH DRIER AIR STILL RESIDENT IN
THE WEST. SOME STORMS MAY PRODUCE LOCALLY HEAVY RAINFALL TODAY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

TROPICAL MOISTURE WILL CONTINUE TO STREAM NORTHWARD ON FRIDAY. AT
THE SAME TIME...A TROUGH OF LOW PRESSURE OVER THE EASTERN PACIFIC
WILL BEGIN TO MOVE ONSHORE AND MOVE ACROSS THE SOUTHERN GREAT BASIN.
THE COMBINATION OF THESE TWO FEATURE WILL RESULT IN AN ENHANCED
CHANCE OF PRECIPITATION ACROSS THE STATE. IN THE EAST...DEEP
TROPICAL MOISTURE WILL RESULT IN SOME STORMS PRODUCING LOCALLY HEAVY
RAINFALL. IN THE WESTERN PORTION OF THE STATE...THE PROXIMITY OF THE
UPPER DISTURBANCE WILL INCREASE THE CHANCE OF SOME STORMS BECOMING
SEVERE WITH STRONG WINDS AND HAIL POSSIBLE.

SHOWER ACTIVITY IS EXPECTED TO QUICKLY DECREASE FROM WEST TO EAST ON
SATURDAY WITH DRY WEATHER EXPECTED FOR THE REMAINDER OF THE EXTENDED
FORECAST PERIOD.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The Flagstaff radar (KFSX), 68 km away, was scanning. The volume nearest the first event began at 22:00 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Navajo

When
September 8, 3:00 PM MST
Where
Navajo County, Winslow
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
35.033, -110.700

Quarter sized (1 inch diameter) hail fell at the Winslow Police Department dispatch office.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2005Every state in 2005This day in weather historyWarnings in Arizona, September 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5474129.